Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 57, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Sep 22, 2006, 6:15 PM CDT for Blount County, Alabama. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2006, 6:15 PM CDT (23:15 UTC)
- Expired
- Sep 22, 2006, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Blount County, AL
The radar
The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:20 PM CDT | TORNADO | Locust Fork, AL | ONE HOME COMPLETELY DESTROYED...NEW HOME WITH INTERIOR NOT FINISHED...SEVERAL HOMES WITH ROOFS OFF...TREES AND POWER LINES DOWN...NEAR HIGHWAY 79. |
| Sep 22, 6:40 PM CDT | TORNADO 2 | Locust Fork, AL | *** 3 INJ *** ROOF DAMAGE OCCURRED TO BLOUNT COUNTY COURTHOUSE...ALONG WITH MULTIPLE FLAGPOLES AND TREES...DOWNED IN VICINITY. HIGH SCHOOL FOOTBALL FIELD PRESS BOX HEAVILY DAMAGED...ALONG WITH TWO CONCESSION STANDS DESTROYED...AND ROOF DAMAGE TO ADJACENT HIGH |
| Sep 22, 6:40 PM CDT | TORNADO 2 | Locust Fork, AL | WELL BUILT...LARGE WORKSHOP WALLS COLLAPSED...WITH ENTIRE ROOF STRUCTURE PUSHED OFF TO THE EAST. ONE HOME UNDER CONSTRUCTION COMPLETELY DESTROYED. ONE HOME WITH LEAVES AND GRASS STUCK TO THREE SIDES. A FEW HOMES ALSO SUSTAINED SHINGLE DAMAGE AND MINOR DAMAGE T |
| Sep 22, 6:52 PM CDT | TORNADO 2 | 4 S Oneonta, AL | *** 3 INJ *** ROOF DAMAGE OCCURRED TO BLOUNT COUNTY COURTHOUSE...ALONG WITH MULTIPLE FLAGPOLES AND TREES...DOWNED IN VICINITY. HIGH SCHOOL FOOTBALL FIELD PRESS BOX HEAVILY DAMAGED...ALONG WITH TWO CONCESSION STANDS DESTROYED...AND ROOF DAMAGE TO ADJACENT HIGH |
| Sep 22, 6:52 PM CDT | TORNADO 2 | Oneonta, AL | *** 3 INJ *** ROOF DAMAGE OCCURRED TO BLOUNT COUNTY COURTHOUSE...ALONG WITH MULTIPLE FLAGPOLES AND TREES...DOWNED IN VICINITY. HIGH SCHOOL FOOTBALL FIELD PRESS BOX HEAVILY DAMAGED...ALONG WITH TWO CONCESSION STANDS DESTROYED...AND ROOF DAMAGE TO ADJACENT HIGH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 222315 TORBMX ALC009-222345- /O.NEW.KBMX.TO.W.0057.060922T2315Z-060922T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 615 PM CDT FRI SEP 22 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN BLOUNT COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITY OF ONEONTA * UNTIL 645 PM CDT * AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTHWEST OF CLEVELAND...OR ABOUT 10 MILES EAST OF WARRIOR...MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS WILL BE NEAR... CLEVELAND BY 625 PM CDT ONEONTA BY 630 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. TO REPORT SEVERE WEATHER... ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT) CALL 1-800-856-0758. LAT...LON 3389 8679 3377 8664 3400 8628 3409 8656 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 22, 3:15 PM CDT, 3 hours earlier.
Area forecast discussion, Sep 22, 3:15 PM CDT, 3 hours before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT FRI SEP 22 2006 CORRECTED THE EXPIRATION TIME OF THE LAKE WIND ADVISORY. .DISCUSSION... IT HAS TURNED INTO A BUSY AFTERNOON ROUND HERE. TEMPERATURES SOARED INTO THE LOW 90S RESULTING IN VERY UNSTABLE CONDITIONS ACROSS A LARGE PORTION OF NORTHERN AND CENTRAL ALABAMA...INCLUDING CAPES UP TO 4000 J/KG. IN ADDITION...EFFECTIVE SHEAR UP TO 40 KNOTS AND A NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT HAVE RESULTED IN SOME STRONG TO SEVERE THUNDERSTORMS. A TORNADO WATCH REMAINS IN EFFECT THROUGH 7 PM AND SEVERAL STORMS HAVE SHOWN RESPECTABLE ROTATION SIGNATURES. BOTH THE COVERAGE AND INTENSITY OF THUNDERSTORMS SHOULD DECREASE AFTER SUNSET ALTHOUGH A FEW SHOWERS MAY LINGER OVERNIGHT. LOWS SHOULD BOTTOM OUT AROUND THE 70 DEGREE MARK. WITH LIGHT SOUTHERLY FLOW. PRECIPITABLE WATER SHOULD BE IN EXCESS OF TWO INCHES AREA WIDE BY MORNING. CONFIDENCE IS LOW AS TO EXACTLY WHAT WILL HAPPEN TOMORROW. UNLIKE TODAY...THERE WILL BE NO SURFACE FEATURE TO FOCUS LIFT...THUS WILL GO WITH A PRETTY UNIFORM CHANCE OF RAIN...AROUND 50 PERCENT. ANY LINGERING OUTFLOW BOUNDARIES MAY HELP TO FOCUS THE INITIAL ACTIVITY...BUT ITS WAY TOO SOON TO MAKE THAT CALL. ADDITIONALLY...HEIGHTS ACTUALLY RISE SLIGHTLY TOMORROW...WHICH SUGGESTS THE POTENTIAL FOR TEMPERATURES AS WARM OR WARMER THAN TODAY. FURTHER COMPLICATING MATTERS WILL BE LOW CLOUDS THAT ARE EXPECTED TOMORROW...AROUND 4000 FEET. PERHAPS THE TEN THOUSAND DOLLAR QUESTION IS HOW SOON THESE CLOUDS WILL BURN OFF....WHICH WILL HAVE A DIRECT INFLUENCE ON THE AFTERNOON HIGHS...AS WELL AS THE TIME THE FIRST THUNDERSTORMS DEVELOP. TEMPERATURES WILL BE KEY TOMORROW AS FAR AS CONVECTION GOES. AT THIS TIME...EXPECTING STRATUS TO BURN OFF BETWEEN 10 AND 11 AM FOLLOWED BY A QUICK WARMUP INTO THE UPPER 80S...AND SCATTERED THUNDERSTORMS BY 2 PM. AS FAR AS SEVERITY...NOT EXPECTING THE DYNAMICS TO BE IN PLACE TOMORROW...BUT AGAIN...THE KEY WILL BE HEATING. NOT EXPECTING ANY WIDESPREAD SEVERE STORMS...UNLESS TEMPERATURES GET OUT OF HAND. SATURDAY NIGHT INTO SUNDAY...A STRONG COLD FRONT WILL APPROACH FROM THE WEST. AMPLE MOISTURE WILL STILL BE IN PLACE AND SOME CLEARING MAY RESULT IN DESTABILIZATION AHEAD OF THE FRONT. THE FRONT SHOULD APPROACH TUSCALOOSA BY 11 AM...BIRMINGHAM SHORTLY AFTER NOON...ANNISTON AND MONTGOMERY BY 3 PM...AND EXIT OUR AREA BY 6 PM. RAIN AND THUNDERSTORMS SHOULD DEVELOP DURING THE MID MORNING HOURS AND CONTINUE THROUGH FRONTAL PASSAGE. SOME STORMS MAY BE SEVERE...WITH THE BEST CHANCE OF SEVERE STORMS JUST AHEAD OF OR RIGHT ALONG THE FRONT. A FAVORABLY POSITIONED UPPER LEVEL JET WILL ONLY ENHANCE THE THREAT FOR SEVERE STORMS. STRONG WINDS LOOK LIKE THE MOST LIKELY FORM OF SEVERE ACTIVITY...ALTHOUGH BRIEF TORNADOES CAN ALWAYS SPIN UP IN ASSOCIATION WITH ANY STRONG THUNDERSTORMS ALONG THE FRONT. MONDAY...THE TROUGH AXIS WILL SLOWLY SHIFT ACROSS CENTRAL ALABAMA...MARKING THE ONSET OF CLEARER...COOLER DRY CONDITIONS...MUCH LIKE WE EXPERIENCED LAST TUESDAY AND WEDNESDAY. THE NEXT FRONT IN THIS ACTIVE WEATHER PATTERN IS POISED TO AFFECT CENTRAL ALABAMA ON THURSDAY. WILL HAVE TO WATCH THIS ONE CLOSELY...BUT WILL FOCUS ON THE MORE PRESSING ISSUES THROUGH THE WEEKEND. 12/SIRMON && .AVIATION...18Z TAF DISCUSSION. GUSTY SURFACE WINDS EXISTS AT MOST REPORTING LOCATIONS AS THE BOUNDARY LAYER HAS MIXED. THEREFORE...WINDS WILL HAVE A SOUTHERLY COMPONENT AT ALL TERMINALS SHORTLY AND WINDS ARE A BIT MORE UNIFORM THROUGH A FEW THOUSAND FEET. THE WARM FRONT HAS PUSHED NORTH OF ALL LOCATIONS EXCEPT ANB...WITH CUMULUS FIELD LIFTING TO VFR LEVELS. WILL PLUG IN A FEW MVFR CEILINGS ACROSS THE AREA THIS AFTERNOON WITH VCTS. WINDS REMAIN SOUTHERLY AFTER 00Z BETWEEN 5 AND 10 KNOTS. INSTALLED MVFR CEILINGS AFTER 06Z LIFTING TO VFR BY AROUND 15Z. A FEW STRONG STORMS ARE POSSIBLE WITH HIGHER GUST OF WIND THIS AFTERNOON AND THIS EVENING BUT WILL BE LIMITED IN TEMPORAL SCALE AT ANY TERMINAL. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 88 71 78 / 40 50 40 70 ANNISTON 67 86 71 80 / 40 50 40 70 BIRMINGHAM 72 88 72 79 / 40 50 50 70 TUSCALOOSA 71 90 72 83 / 30 40 50 70 CALERA 71 88 71 80 / 40 50 40 70 AUBURN 69 88 70 82 / 30 30 20 70 MONTGOMERY 71 90 73 87 / 50 40 30 70 TROY 70 89 72 84 / 30 40 20 70 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...A TORNAOD WATCH IS IN EFFECT UNTIL 7 PM TODAY FOR THE FOLLOWING COUNTIES: BLOUNT...SHELBY...WALKER...COOSA ST. CLAIR...JEFFERSON...TALLADEGA...CALHOUN...CLAY TALLAPOOSA...MARION...WINSTON...FAYETTE AND LAMAR. A LAKE WIND ADVISORY IN IN EFFECT UNTIL 6 PM TODAY FOR THE FOLLOWING COUNTIES: MARION...LAMAR...FAYETTE...WINSTON...WALKER...BLOUNT...ETOWAH CALHOUN...CHEROKEE...PICKENS...TUSCALOOSA...JEFFERSON...SHELBY ST. CLAIR...TALLADEGA...SUMTER...GREENE...HALE...PERRY...BIBB AND MARENGO. && 07/07/07
Hazardous weather outlook, Sep 22, 2:31 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 231 PM CDT FRI SEP 22 2006 ALZ011>015-017>050-231130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 231 PM CDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AS A WARM FRONT MOVES NORTHWARD THROUGH THIS EVENING...A FEW ROTATING STORMS ARE POSSIBLE WITH THE POTENTIAL OF PRODUCING TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BE NORTH OF A LINE FROM ALEXANDER CITY...TO BIRMINGHAM...TO SULLIGENT. THIS INCLUDES THE TUSCALOOSA...BIRMINGHAM...AND ANNISTON METRO AREAS. THE STORMS WILL BEGIN LOSING THEIR INTENSITY AFTER DARK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY... MAINLY IN THE THE AFTERNOON AND EVENING...ACROSS ALL OF CENTRAL ALABAMA. A BETTER CHANCE OF STRONG THUNDERSTORMS...INCLUDING A SMALL THREAT OF SEVERE THUNDERSTORMS...WILL COME ON SUNDAY...STARTING AROUND 8 AM IN THE NORTHWEST AND LASTING UNTIL AROUND 8 PM IN THE SOUTHEAST. THESE STORMS ARE EXPECTED TO COME IN THE FORM OF A SQUALL LINE... WITH WIND GUSTS OVER 55 MPH BEING THE PRIMARY THREAT. NO ADDITIONAL HAZARDS ARE EXPECTED AFTER SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED DUE TO SEVERE THUNDERSTORMS ON SUNDAY. 75/LINHARES
In the hours before
Local storm report, Sep 22, 3:02 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL ODENVILLE 33.69N 86.40W
09/22/2006 E0.75 INCH ST. CLAIR AL EMERGENCY MNGR
PENNY SIZED HAIL REPORTED BY EMA.
&&
KSUMRALLLocal storm report, Sep 22, 3:04 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FUNNEL CLOUD N PELL CITY 33.56N 86.27W
09/22/2006 ST. CLAIR AL LAW ENFORCEMENT
POLICE OFFICERS REPORTED A FUNNEL CLOUD SPOTTED FROM THE
INTERSECTION OF HWY 174 AND HWY 231 LOOKING NORTH OF PELL
CITY
&&
KSUMRALLLocal storm report, Sep 22, 3:40 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 7 SW VANDIVER 33.38N 86.61W
09/22/2006 SHELBY AL AMATEUR RADIO
LAW ENFORCEMENT REPORTED TORNADO WITH NO VISIBLE DEBRIS
OR DAMAGE.
&&
KSUMRALLLocal storm report, Sep 22, 5:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG TALLADEGA 33.43N 86.10W
09/22/2006 TALLADEGA AL LAW ENFORCEMENT
TALLADEGA POLICE DEPARTMENT REPORTED TREES DOWN ON HOME
AT 114 DOGWOOD CIRCLE.
&&
JBWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:46 AM CDT | Lake Wind Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Etowah, Fayette and 15 more | 8 hr |
| Sep 22, 1:42 PM CDT | Tornado Warning | BMX | Winston | 33 min |
| Sep 22, 1:42 PM CDT | Tornado Warning | BMX | Winston | 22 min |
| Sep 22, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 45 min |
| Sep 22, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 15 min |
| Sep 22, 3:35 PM CDT | Tornado Warning | BMX | Shelby | 25 min |
| Sep 22, 4:35 PM CDT | Tornado Warning | BMX | Blount | 40 min |
| Sep 22, 5:06 PM CDT | Tornado Warning | BMX | Jefferson | 24 min |
| Sep 22, 5:17 PM CDT | Tornado Warning | BMX | Blount | 28 min |
| Sep 22, 5:43 PM CDT | Tornado Warning | BMX | Blount | 32 min |
| Sep 22, 6:45 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 30 min |
| Sep 22, 6:50 PM CDT | Tornado Warning | BMX | Blount | 40 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.